Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 44, NWS Las Vegas, NV

December 30, 2019

NWS Las Vegas, NV issued this wind advisory at Dec 30, 2019, 2:07 PM PST. It took effect at Dec 31, 2019, 12:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 2:07 PM PST (22:07 UTC)
In effect from
Dec 31, 2019, 12:00 AM PST
Expired
Dec 31, 2019, 3:00 PM PST
In force
15 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted.

983 
WWUS75 KVEF 302207
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
207 PM PST Mon Dec 30 2019

AZZ036-NVZ021-311100-
/O.NEW.KVEF.WI.Y.0044.191231T0800Z-191231T2300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
207 PM PST Mon Dec 30 2019 /307 PM MST Mon Dec 30 2019/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PST /1 AM MST/ TONIGHT
TO 3 PM PST /4 PM MST/ TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph
  expected. Strongest winds will be concentrated from Lake Mohave
  south to Laughlin, Bullhead City and Mohave Valley Late tonight
  through mid afternoon Tuesday.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...From midnight PST /1 AM MST/ tonight to 3 PM PST /4 PM 
  MST/ Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Use
  extra caution when driving, especially if operating a high
  profile vehicle.

* ADDITIONAL DETAILS...Boaters venturing onto Lake Mohave should
  use extreme caution. Strong winds over the open waters will 
  make the lake water rough and hazardous...and may result in high
  waves which may tip or swamp smaller craft. For your personal 
  safety...avoid the open waters. Stay close to shore or around 
  protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
2 follow-up statements
455 
WWUS75 KVEF 311057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
257 AM PST Tue Dec 31 2019

AZZ036-NVZ021-312300-
/O.CON.KVEF.WI.Y.0044.000000T0000Z-191231T2300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
257 AM PST Tue Dec 31 2019 /357 AM MST Tue Dec 31 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST /4 PM MST/ THIS
AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph
  expected. Strongest winds will be concentrated from Lake Mohave
  south to Laughlin, Bullhead City and Mohave Valley through mid
  afternoon today.

* WHERE...In Arizona, Lake Mead National Recreation Area. In 
  Nevada, Lake Mead National Recreation Area.

* WHEN...Until 3 PM PST /4 PM MST/ Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Use 
  extra caution when driving, especially if operating a high 
  profile vehicle.

* ADDITIONAL DETAILS...Boaters venturing onto Lake Mohave should
  use extreme caution. Strong winds over the open waters will make
  the lake water rough and hazardous...and may result in high
  waves which may tip or swamp smaller craft. For your personal
  safety...avoid the open waters. Stay close to shore or around 
  protected areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Consider changing plans
if venturing out on Lake Mohave today.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
332 
WWUS75 KVEF 312246
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
246 PM PST Tue Dec 31 2019

AZZ036-NVZ021-010000-
/O.EXP.KVEF.WI.Y.0044.000000T0000Z-191231T2300Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
246 PM PST Tue Dec 31 2019 /346 PM MST Tue Dec 31 2019/

...WIND ADVISORY WILL EXPIRE AT 3 PM PST /4 PM MST/ THIS
AFTERNOON...

Winds have diminished through the afternoon and have fallen to
below hazardous levels. North winds with gusts to 30 MPH are
possible the next few hours as winds continue to subside.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 30, 8:47 AM PST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 30, 8:47 AM PST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
847 AM PST Mon Dec 30 2019

.SYNOPSIS...A low pressure system off the southern California
coast will dive south to central Baja through early Tuesday. Light
precipitation will favor Inyo and San Bernardino counties today
before dry weather returns to all areas Tuesday and continues
through the end of the week. Temperatures will remain below normal
through mid week then warm heading into the weekend as strong high
pressure builds over the eastern Pacific. Breezy north winds are
expected south of Hoover Dam today with windy conditions possible on
Tuesday.
&&

.UPDATE...Updated earlier to continue our trend of decreasing POPs
throughout the day in Inyo and San Bernardino Counties.

The upper low continues to quickly move south well off the
coast of San Diego and northern Baja this morning. Been hard pressed
to find any measurable precipitation in our area with the closet
tips further west in Kern and Tulare Counties. Considerable
cloudiness blanketing much of the area will gradually dissipate
throughout the day as the low sinks further south. Northerly winds
will increase today and continue into Tuesday between surface high
over the northern Great Basin and upper low over central Baja. A
Lake Wind Advisory may be needed for Lake Mohave Tuesday. Will await
the latest hi-res output before making that decision this afternoon.

&&

.DISCUSSION...through Sunday.

Water vapor imagery shows a closed low spinning off the southern
California coast this morning with Doppler radar showing moderate to
embedded heavy rain showers in and around the Point Conception area.
Over our area, we are seeing abundant cloud cover across much of the
region and very light radar returns in parts of southern Inyo, San
Bernardino, and southern Mohave County. Partly to mostly cloudy
conditions will prevail through the day with shower chances mainly
confined to the western and southern portions of the forecast area.
Showers that are able to develop are expected to on produce light
precipitation. Winds across the area today will be out the north
generally from 10-20 mph but locally stronger along portions of the
Colorado River Valley. The surface pressure gradient strengthens
overnight into early Tuesday which could enhance wind speeds in the
Colorado River Valley. This may require issuing a wind hazard
product at some point today.

The low is forecast to continue south over the next 24 hours and
will be centered near the Baja Spur by daybreak Tuesday. An upstream
system over the PacNW Tuesday is forecast to move from the northern
Great Basin into the Intermountain Region on Wednesday. It passes
close enough to our area Wednesday that a few showers could develop
over northern Lincoln County. A cold front will move into the
northern CWA Wednesday afternoon with breezy north winds spreading
south across the region Wednesday night and Thursday.

Temperatures are expected to remain below normal through the first
day of the new year before strong high pressure building over the
Eastern Pacific later in the week brings warmer temperatures to the
area by the weekend.
&&

.AVIATION...For McCarran...Marginal impacts expected at the
terminal today with relatively light winds throughout the TAF period
and VFR cloud cover. Northeast winds this afternoon could result in
minor gusts to 15 kts but this should be sporadic in nature. Wind
directions could fluctuate between 010-060 during the afternoon as
well. CIGs are expected to stay at or above 8kft as well, with
gradual improvement through the period. Could see some low level
turbulence with approaches from LAX, so PIREP solicitation will be
recommended.

For the rest of southern Nevada, northwest Arizona and southeast
California...Mostly low impacts across the region with relatively
light winds at KVGT/KHND. KBIH will be experiencing some CIGs at or
above 5kft today with gradual improvement throughout the next 24
hours. KDAG impacts should be minimal beyond BKN/OVC VFR CIGs. North
winds will be the most significant impact for KEED/KIFP today during
the afternoon hours. Gust potential could reach 30 kts at times.
Elevated winds will be possible through the evening and overnight
hours as well.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

.UPDATE...Pierce

DISCUSSION...Salmen
AVIATION...Boucher

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.